Alert archive / New York / Flash Flood Warnings in 1998

Flash Flood Warning 91, NWS Burlington, VT

June 25, 1998Clinton County, New York

NWS Burlington, VT issued this flash flood warning at Jun 25, 1998, 10:49 PM EDT for Clinton County, New York. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 25, 1998, 10:49 PM EDT (02:49 UTC)
Expired
Jun 26, 1998, 2:55 AM EDT
In force
4 hr
Issued by
NWS Burlington, VT
Area
Whole counties

County Clinton County, NY

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 2.8 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 1998-06-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2224 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 1998-06-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 93 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2224 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1105 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
93 m²/s²
0-3 km storm-relative helicity
230 m²/s²
Significant tornado parameter
2.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBTV 260257 COR
FFWBTV
NYC019-260645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTED
NATIONAL WEATHER SERVICE BURLINGTON VT
1049 PM EDT THU JUN 25 1998

THE NATIONAL WEATHER SERVICE IN BURLINGTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CLINTON COUNTY IN NORTHERN NEW YORK

* UNTIL 255 AM EDT.

* AT 1045 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  THUNDERSTORMS WITH VERY HEAVY RAIN BETWEEN FORT COVINGTON NEW YORK
  AND BURLINGTON VERMONT...MOVING SOUTHEAST AT 30 MPH

* THIS ACTIVITY SHOULD CONTINUE OVER CLINTON COUNTY NEW YORK THROUGH
  MIDNIGHT WITH ANOTHER INCH OR MORE OF RAIN.
DOPPLER RADAR ESTIMATES OF OVER 2 INCHES OF RAIN HAS FALLEN ACROSS
CLINTON COUNTY BETWEEN DANNEMORA AND ELLENBURG DEPOT.

ALSO...ROADS HAVE BEEN WASHED OUT IN BEEKMANTOWN...JUST NORTH OF
PLATTSBURGH.

MOUNTAIN STREAMS AND BROOKS...ESPECIALLY THE UPPER REACHES OF THE
GREAT CHAZY RIVER COULD EXPERIENCE FLASH FLOODING OVER THE NEXT
SEVERAL HOURS.

A FLASH FLOOD WARNING MEANS FLOODING IS IMMINENT OR ALREADY
OCCURRING. YOU MAY HAVE ONLY SECONDS TO SAVE YOURSELF. AVOID STREAMS
RIVERS AND CREEKS WHICH MAY BECOME KILLERS.

&
WHITTIER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 25, 9:05 PM EDT, 1 hour 44 minutes earlier.

Area forecast discussion, Jun 25, 9:05 PM EDT, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
905 PM EDT THU JUN 25 1998

WILD EVENING ALREADY AND SERIOIUS FLOOD THREAT SETTING UP FOR
OVERNIGHT AND THROUGH FRIDAY.  WORRIED ABOUT UPR DVGC AT RT REAR OF
NW FLOW JET MAX PASSING SEWRD THRU NERN VT TNGT WHICH COULD KEEP
CNVTN FIRING IN AIRMASS WITH 1.75 INCHES OF P.W. AND SOME OF THE
HIGHEST K INDEX VALUES WE SEE IN THIS PART OF THE COUNTRY.

THEN...WHILE MUCH STGR S/WV AND DVLPG H8 LOW APCHS FROM GT
LAKES...OVRRNG OF TNGTS THUNDERSTORM BNDRY SHUD KEEP NEW CNVTV
ACTIVITY POPPING FRIDAY.  DPNG H8 LOW PASSING OVERHEAD AND FALLING
THICKNESS SHUD WRING OUT SYNOPTIC RAIN ON INTO FRIDAY NIGHT.

RAINFALL MAX PRBLY ALREADY OVER 1.5 INCHES IN TRI-LAKES OF
ADIRONDACKS WITH 1 INCH REPORTED IN LAST HOUR. LOTS MORE TO COME AS
DISCUSSED ABOVE.  IF AND WHEN ZONES ARE UPDATED AGAIN LATER THIS
EVENING...IT MIGHT BE A GOOD IDEA TO CONSIDER A FLOOD WATCH THRU AT
LEAST FRIDAY...ESPECIALLY IN NORTHERN NY WHERE TNGTS ACTIVITY IS
REALLY SATURATING EVERYTHING.  WOULDNT BE SURPRISED IF TWO DAY
TOTAL RAINFALL AMOUNTS TO 3 TO 5 INCHES ON NWRN SLOPES OF THE
NORTHERN ADIRONDACKS AND NRN GREEN MTNS.

BELL

In the hours before

Local storm report, Jun 25, 7:24 PM EDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
724 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.
Local storm report, Jun 25, 7:32 PM EDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
732 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.
Special weather statement, Jun 25, 8:04 PM EDT, 2 hours 45 minutes before
NYZ026>031-034-035-VTZ001-005-009-011-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
804 PM EDT THU JUN 25 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN NEW YORK
AND PORTIONS OF WESTERN VERMONT THROUGH MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES:

IN NEW YORK...CLINTON...ESSEX...FRANKLIN AND SAINT LAWRENCE
IN VERMONT...ADDISON AND RUTLAND

SEVERE THUNDERSTORMS HAVE ALREADY CROSSED PORTIONS OF NORTHERN NEW
YORK EARLIER THIS EVENING.  MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS NORTHERN NEW YORK AND INTO WESTERN VERMONT...
ESPECIALLY SOUTH OF BURLINGTON THROUGH MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE.
YOU SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER
RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE
ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHITTIER
Special weather statement, Jun 25, 8:04 PM EDT, 2 hours 45 minutes before
NYZ026>031-034-035-VTZ001-005-009-011-260400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
804 PM EDT THU JUN 25 1998

...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR NORTHERN NEW YORK
AND PORTIONS OF WESTERN VERMONT THROUGH MIDNIGHT...

THE SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES:

IN NEW YORK...CLINTON...ESSEX...FRANKLIN AND SAINT LAWRENCE
IN VERMONT...ADDISON AND RUTLAND

SEVERE THUNDERSTORMS HAVE ALREADY CROSSED PORTIONS OF NORTHERN NEW
YORK EARLIER THIS EVENING.  MORE THUNDERSTORMS ARE EXPECTED TO
DEVELOP AND MOVE ACROSS NORTHERN NEW YORK AND INTO WESTERN VERMONT...
ESPECIALLY SOUTH OF BURLINGTON THROUGH MIDNIGHT.

A SEVERE THUNDERSTORM WATCH MEANS SEVERE THUNDERSTORMS ARE POSSIBLE.
YOU SHOULD WATCH FOR THREATENING WEATHER AND LISTEN TO NOAA WEATHER
RADIO...COMMERCIAL RADIO OR TELEVISION FOR FURTHER INFORMATION.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A
STRONG BUILDING. DAMAGING WIND...LARGE HAIL AND DEADLY LIGHTNING ARE
ALL POSSIBLE IN A SEVERE THUNDERSTORM. STAY INSIDE AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.

WHITTIER
Local storm report, Jun 25, 9:40 PM EDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
940 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE
Local storm report, Jun 25, 10:32 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VERMONT
1032 PM EDT THU JUN 25 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0707 PM    BRUSHTON                  NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS LARGE LIMBS...FEW
                                          TREES AND POWER LINES
                                          DOWN.  REPORTED BY COUNTY
                                          FIRE CONTROL.

0715 PM    DICKINSON                 NY   WIND DAMAGE
06/25/98   FRANKLIN                       NUMEROUS TREE LIMBS DOWNED
                                          BY STRONG WINDS...COUNTY
                                          FIRE CONTROL.

0800 PM    PAUL SMITHS               NY   WIND DAMAGE
06/25/98   FRANKLIN                       TREES DOWN...REPORTED BY
                                          STATE POLICE

0830 PM    LAKE PLACID               NY   WIND DAMAGE
06/25/98   ESSEX                          TREES DOWN...REPORTED BY
                                          STATE POLICE

1010 PM    BENSON                    VT   WIND DAMAGE
06/25/98   RUTLAND                        NUMEROUS TREES
                                          DOWN...REPORTED STATE
                                          POLICE

1015 PM    BOMOSEEN                  VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES AND POWER LINES
                                          DOWN...INCLUDING ON MOBILE
                                          HOME WITH 2 PEOPLE
                                          TRAPPED.

1018 PM    CASTLETON                 VT   WIND DAMAGE
06/25/98   RUTLAND                        TREES DOWN ALONG ROUTE 4
                                          AND ROUTE 30 IN CASTLETON

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 25, 8:42 PM EDTFlash Flood WarningBTVEssex, Franklin3 hr
Jun 25, 11:51 PM EDTFlash Flood WarningBTVEssex3 hr
Jun 26, 1:57 AM EDTSevere Thunderstorm WarningBTVSt. Lawrence63 min

Nearby

Flash Flood Warnings in New York, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.